DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



Antiepileptic hypersensitivity and DRESS syndrome due to phenytoin in two pediatric cases.

Author(s): Armin S, Chavoshzadeh Z, Mohkam M, Rezaei N

Affiliation(s): Pediatric Infections Research Center (PIRC), Mofid Children's Hospital, Shaheed Beheshti University of Sciences, Tehran, Iran.

Publication date & source: 2009-01, Turk J Pediatr., 51(1):76-7.

Publication type: Case Reports

Antiepileptic hypersensitivity syndrome (AHS) is a potentially life-threatening syndrome, especially in pediatric cases. Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome reflects a serious hypersensitivity reaction to drugs. We report here two children with AHS due to phenytoin. Both cases were under treatment with phenytoin: the first case was a seven-year-old boy who was referred with the classic form of AHS. The second patient was a five-year-old girl who manifested with DRESS. The manifestations in both cases improved after withholding the phenytoin. Clinical presentations of adverse drug reactions are highly variable and must therefore be suspected in any patient who develops any unusual manifestation after taking antiepileptic drugs. Early recognition of AHS and withholding and/or changing the medication are necessary to prevent potentially fatal outcomes.

Page last updated: 2009-10-20

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017